Nursing Clinical Practice Guide
Clinical Scenario: You are assigned to Mr. Johnson, a 68-year-old admitted after a fall at home. He has a history of atrial fibrillation and is on anticoagulants. During your shift, you notice his speech is slightly slurred, and when he gets up to use the bathroom, he staggers and holds onto the wall. He says, "I just feel a bit off-balance today."
Nursing Intervention Strategy:
1. Assessment: Perform a focused neurological assessment. Check vital signs. Assess gait formally (with assist as needed). Perform a finger-to-nose test and heel-to-shin test to check for dysmetria. Evaluate speech for dysarthria. Complete a fall risk assessment (e.g., Morse Fall Scale).
2. Nursing Diagnosis & Planning: Primary nursing diagnoses would include Risk for Falls and Impaired Physical Mobility. The plan focuses on safety and preventing injury.
3. Implementation:
* Safety First: Place the patient on strict fall precautions. Keep the bed in low position, brakes locked. Ensure the call light is within reach. Provide a bedside commode if needed.
* Assist with Mobility: Use a gait belt and provide steady assistance during all transfers and ambulation. Encourage him to wear non-skid footwear.
* Environment: Keep the room clutter-free, ensure adequate lighting, and place personal items within easy reach.
* Communication: Report findings promptly to the provider. Acute onset of cerebellar signs could indicate a cerebellar stroke or hemorrhage, which is a neurological emergency, especially in an anticoagulated patient.
4. Evaluation: Monitor for any progression of symptoms. Evaluate the effectiveness of fall precautions (e.g., no falls occurred). Reassess mobility and coordination.
Patient Safety and Precautions: In a patient with acute ataxia, never leave them unattended in the bathroom or during ambulation. Be vigilant for signs of increased intracranial pressure (ICP) if the cause is a space-occupying lesion (e.g., headache, vomiting, altered mental status).
Nursing Procedure & Medication Flow
When administering medications known to cause ataxia (e.g., phenytoin):
* Assessment: Obtain a baseline neurological exam before starting therapy. Monitor serum drug levels (Phenytoin therapeutic range: 10-20 mcg/mL). Levels above 20 mcg/mL increase the risk of toxicity, including nystagmus, ataxia, and slurred speech.
* Administration: Administer IV phenytoin slowly (not to exceed 50 mg/min) with constant cardiac monitoring due to risk of hypotension and arrhythmias.
* Education: Teach the patient to report any dizziness, unsteadiness, or visual changes immediately. Advise against driving or operating machinery if symptoms occur.
A Word from Your Senior Nurse
"Nursing is not just about carrying out physician orders — it's about being the frontline guardian for your patients! In clinical practice, recognizing subtle changes like a new onset of ataxia is critical. It's your assessment that triggers the chain of events leading to diagnosis and treatment. When studying for your boards, don't just memorize 'cerebellum = ataxia' — picture your patient Mr. Johnson. Connect the pathophysiology (disrupted coordination) to your nursing action (implementing fall precautions). Always ask 'why is this happening and what does my patient need from me right now?' That mindset will not only earn you a great score on the NCLEX but will make you a truly confident, professional nurse!"